Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

May 25, 2016Barton County, Kansas

NWS Wichita, KS issued this special weather statement at May 25, 2016, 12:21 AM CDT for Barton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 12:21 AM CDT (05:21 UTC)
Expired
May 25, 2016, 12:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Barton County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS83 KICT 250521
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT WED MAY 25 2016

KSZ047-250545-
BARTON KS-
1221 AM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER ALBERT...OR 11 MILES WEST OF
  GREAT BEND...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON...CLAFLIN...ALBERT...OLMITZ...ODIN...
  GALATIA...SUSANK AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3869 9903 3869 9848 3856 9848 3829 9897
      3832 9903
TIME...MOT...LOC 0520Z 212DEG 26KT 3841 9901 
$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 11:29 PM CDT, 52 minutes earlier.

Area forecast discussion, May 24, 11:29 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1129 PM CDT TUE MAY 24 2016

.SYNOPSIS...
Issued at 311 PM CDT Tue May 24 2016

Water vapor imagery still shows the main upper energy back over
the desert southwest with a weak impulse now lifting over western
CO into NW NM. At the surface, there are a number of
outflow/gravity waves south and southwest of our forecast area.
The more robust one stretches from nw of KOKC to near KGCK with a
more subtle one extending from KEND to near KDDC. A storm have
developed on the boundary over north central OK and is now diving
southeast.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 311 PM CDT Tue May 24 2016

Confidence is high that surface based storms will develop near the
intersection of the dryline and outflow after 4pm which will be
over SW KS/OK panhandle. This activity will slowly migrate east
this evening and may grow upscale as 850-700mb theta-e advection
ramps up. How far east surface based storms make it and where
additional elevated convection form is very uncertain. It's not
out of the question that the surface based storms die off as they
approach western flank of forecast area as elevated storms develop
near or north of I-70 later. For now, the general theme of higher severe
chances generally west of I-135 looks good for tonight, with low
confidence in how far east the more robust convection makes it.

Weak upper energy will track of the central/northern Rockies for
Wed and will push the better moisture east, generally east of
I-135. The big question for storms Wed afternoon/evening will be
whether there will be enough surface convergence to get storms to
develop as the dryline washes out and becomes much less defined.
While the better surface convergence remains down in OK Wed, will
linger some small pops in case a storm or two can develop Wed
afternoon/early evening. If a storm can develop, it would quickly
become severe with greater than 3,500J/KG of CAPE.

The main vort lobe looks to lift out across the Plains for the
Thu-Fri time period. By 00z Fri this feature will be over southern
CO/northern NM and by 00z Sat will be out over western KS. This
should allow for better areal coverage for storms late Thu
afternoon/evening. At this time thinking that the dryline will
setup just west of our forecast area Thu, generally from Medicine
Lodge to near Hays. Storms that develop in this area would have a
good chance of affecting locations along and west of I-135. With
deep layer shear increasing and high instability remaining, higher
end severe looks possible Thu afternoon/evening with any storms
that develop along the dryline. Storms should become more numerous
Fri for much of the forecast area as the upper wave starts to
directly impact central/eastern KS. While severe storms will be
possible with any storm Fri, upper winds will back ahead of the
upper wave, reducing good directional shear above 850mb. So while
the higher end severe may not be as likely, the number of storms
affecting central and eastern Kansas will be higher Fri.

.LONG TERM...(Saturday through Tuesday)
Issued at 311 PM CDT Tue May 24 2016

By 12z Sat there is good agreement between the GFS and ECMWF that
the upper wave will be lifting over northeast KS, pushing the
better convective chances northeast of the forecast area. However,
we quickly get back into SW flow aloft, albeit weak. This will
allow the better low level moisture to lift back across the
central Plains. What makes it tough through these extended periods
is the lack of a surface focus or distinct upper wave to focus on.
In addition, upper winds will be considerably weaker than the
current sw flow pattern we are in. So, with plenty of instability
it will not take much to get a storm to develop. Have a slight
lean toward the better storm chances being at night with low level
jet processes helping initiate storms. Confidence is high that
temps will be close to or slightly above seasonal normals through
this extended period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM CDT Tue May 24 2016

Evolving mesoscale convective system over central Kansas will
move east overnight with brief periods of IFR/MVFR VSBYS in
heavy rain and strong, gusty winds. Some MVFR CIGS can also
be expected Wednesday morning. A moist south to southeast wind
will continue on Wednesday and become gusty along and east of
the I-135 corridor. Some late day convection is also possible
though probably more isolated in nature.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  87  69  86 /  50  20  10  30
Hutchinson      66  88  67  85 /  80  10  10  30
Newton          67  87  68  85 /  80  20  10  30
ElDorado        67  87  70  85 /  60  20  20  30
Winfield-KWLD   68  87  71  85 /  40  20  10  30
Russell         63  87  59  86 /  80  10  10  40
Great Bend      64  88  60  87 /  80  10  10  30
Salina          64  88  66  88 /  80  20  20  30
McPherson       65  88  67  85 /  80  20  10  30
Coffeyville     68  84  71  85 /  40  30  20  20
Chanute         68  84  71  85 /  40  30  20  20
Iola            67  84  70  85 /  40  30  20  20
Parsons-KPPF    68  84  71  85 /  40  30  20  20

&&

.ICT Watches/Warnings/Advisories...None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, May 24, 10:27 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT TUE MAY 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1027 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND
AFFECT PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
THE MAIN RISKS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND HAIL
UP TO QUARTER SIZE. A BRIEF TORNADO IS ALSO POSSIBLE UNTIL ABOUT
1 AM. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH MINOR
LOWLAND FLOODING LIKELY IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED STORM OR TWO WILL BE POSSIBLE WEDNESDAY AFTERNOON OR
EARLY EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF I-135. ANY
STORM THAT CAN DEVELOP WILL HAVE A CHANCE TO PRODUCE LARGE HAIL AND
DAMAGING DOWNBURST WINDS.

BETTER CHANCES FOR SEVERE STORMS WILL ARRIVE FOR THURSDAY WITH THE
SEVERE THREAT CONTINUING THROUGH FRIDAY. THE BEST CHANCE FOR SEVERE
STORMS THURSDAY AFTERNOON AND EVENING LOOK TO BE ALONG AND WEST OF
I-135 WITH SEVERE STORMS POSSIBLE AREA WIDE ON FRIDAY INTO FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE ALONG AND NORTH OF
HIGHWAY 54 AND EAST OF HIGHWAY 14.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, May 24, 11:08 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     WEST WICHITA            37.69N 97.46W
05/24/2016  M54 MPH          SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A 54 MPH GUST AT 135TH STREET
            WEST AND 13TH STREET NORTH.

&&

VJP
Local storm report, May 24, 11:17 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1117 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     7 E NEWTON              38.04N 97.21W
05/24/2016  E60 MPH          HARVEY             KS   PUBLIC

            TWITTER REPORT OF ESTIMATED 50 TO 60 MPH WINDS.

&&

VJP
Special weather statement, May 24, 11:40 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT TUE MAY 24 2016

KSZ083-250515-
SEDGWICK KS-
1140 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1215 AM CDT

* AT 1137 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  OVER SOUTH WICHITA...OR NEAR HAYSVILLE...MOVING NORTHEAST AT 40
  MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...HAYSVILLE...BEL AIRE...MULVANE...
  DOWNTOWN WICHITA...KECHI...EASTBOROUGH...SOUTH WICHITA...
  NORTHEAST WICHITA...EAST WICHITA...MCCONNELL AIR FORCE BASE...
  JABARA AIRPORT AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3749 9742 3765 9744 3791 9717 3749 9716
TIME...MOT...LOC 0437Z 240DEG 36KT 3762 9730

MCGUIRE
Local storm report, May 24, 11:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND DMG     POTWIN                  37.94N 97.02W
05/24/2016                   BUTLER             KS   FIRE DEPT/RESCUE

            POTWIN FIRE DEPARTMENT REPORTS A 6 TO 8 INCH TREE BRANCH
            AND A POWER POLE DOWN. TIME IS BASED ON RADAR ESTIMATE.

&&

VJP
Special weather statement, May 25, 12:19 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CDT WED MAY 25 2016

KSZ050-067-250545-
RENO KS-RICE KS-
1219 AM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF STERLING...
  MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...SOUTH HUTCHINSON...STERLING...NICKERSON...
  LITTLE RIVER...SYLVIA...ALDEN...PLEVNA AND WILLOWBROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3816 9847 3850 9793 3818 9792 3817 9791
      3800 9790 3795 9847
TIME...MOT...LOC 0518Z 240DEG 49KT 3812 9829

MCGUIRE
Special weather statement, May 25, 12:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1221 AM CDT WED MAY 25 2016

KSZ047-250545-
BARTON KS-
1221 AM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER ALBERT...OR 11 MILES WEST OF
  GREAT BEND...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON...CLAFLIN...ALBERT...OLMITZ...ODIN...
  GALATIA...SUSANK AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3869 9903 3869 9848 3856 9848 3829 9897
      3832 9903
TIME...MOT...LOC 0520Z 212DEG 26KT 3841 9901

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningICTHarper35 min
May 24, 7:22 PM CDTSpecial Weather StatementICTBarton23 min
May 24, 7:32 PM CDTSevere Thunderstorm WarningICTKingman58 min
May 24, 7:36 PM CDTSevere Thunderstorm WarningICTBarton, Russell54 min
May 24, 7:55 PM CDTSevere Thunderstorm WarningICTHarper, Kingman20 min
May 24, 8:30 PM CDTSevere Thunderstorm WarningICTKingman, Reno60 min
May 24, 8:35 PM CDTSevere Thunderstorm WarningICTBarton40 min
May 24, 8:47 PM CDTTornado Warning Tornado observedICTBarton18 min
May 24, 8:49 PM CDTSevere Thunderstorm WarningICTRussell22 min
May 24, 8:50 PM CDTSevere Thunderstorm WarningICTHarper, Kingman40 min
May 24, 9:04 PM CDTSpecial Weather StatementICTLincoln41 min
May 24, 9:13 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice62 min
May 24, 9:15 PM CDTSevere Thunderstorm WarningICTReno45 min
May 24, 9:50 PM CDTAreal Flood WarningICTBarton9 hr
May 24, 9:55 PM CDTAreal Flood WarningICTKingman, Reno9 hr
May 24, 10:01 PM CDTSevere Thunderstorm WarningICTKingman, Reno44 min
May 24, 10:05 PM CDTSpecial Weather StatementICTMcPherson, Saline40 min
May 24, 10:18 PM CDTSpecial Weather StatementICTHarvey42 min
May 24, 10:21 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick54 min
May 24, 10:36 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson24 min
May 24, 10:55 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion50 min
May 24, 10:57 PM CDTSpecial Weather StatementICTKingman33 min
May 24, 11:40 PM CDTSpecial Weather StatementICTSedgwick35 min
May 25, 12:19 AM CDTSpecial Weather StatementICTRice26 min
May 25, 12:27 AM CDTAreal Flood WarningICTButler, Sedgwick12 hr
May 25, 12:38 AM CDTRiver Flood WarningICTLincoln6 days
May 25, 12:40 AM CDTSpecial Weather StatementICTBarton50 min
May 25, 12:45 AM CDTSpecial Weather StatementICTWoodson45 min
May 25, 1:19 AM CDTSpecial Weather StatementICTBarton26 min
May 25, 1:25 AM CDTSpecial Weather StatementICTElk, Wilson, Woodson35 min
May 25, 1:35 AM CDTFlash Flood WarningICTButler, Sedgwick5 hr
May 25, 1:44 AM CDTAreal Flood WarningICTCowley, Sumner8 hr
May 25, 1:48 AM CDTSpecial Weather StatementICTRice27 min
May 25, 2:11 AM CDTSpecial Weather StatementICTRice34 min
May 25, 2:29 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion46 min
May 25, 2:55 AM CDTAreal Flood WarningICTSedgwick, Sumner6 hr
May 25, 3:12 AM CDTSpecial Weather StatementICTChase, Marion63 min
May 25, 7:55 AM CDTRiver Flood WarningICTCowley52 hr
May 25, 7:55 AM CDTRiver Flood WarningICTSumner24 hr
May 25, 7:56 AM CDTRiver Flood WarningICTButler, Cowley67 hr
May 25, 8:34 AM CDTAreal Flood WarningICTSumner8 hr
May 25, 8:49 AM CDTRiver Flood WarningICTCowley34 hr
May 25, 9:14 AM CDTAreal Flood WarningICTCowley, Sumner9 hr
May 25, 11:50 AM CDTAreal Flood WarningICTButler, Sedgwick24 hr
May 25, 6:03 PM CDTSpecial Weather StatementICTButler42 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.